Alert archive / New York / Small Craft Advisories in 2023
Small Craft Advisory 19, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Feb 11, 2023, 2:36 PM EST. It took effect at Feb 11, 2023, 4:00 PM EST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Feb 11, 2023, 2:36 PM EST (19:36 UTC)
- In effect from
- Feb 11, 2023, 4:00 PM EST
- Expired
- Feb 12, 2023, 9:22 AM EST
- In force
- 17 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
492 WHUS71 KBUF 111936 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 236 PM EST Sat Feb 11 2023 LOZ042-120345- /O.NEW.KBUF.SC.Y.0019.230211T2100Z-230212T0900Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 236 PM EST Sat Feb 11 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EST SUNDAY... * WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 4 AM EST Sunday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ045-120345- /O.NEW.KBUF.SC.Y.0019.230211T2300Z-230212T1500Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 236 PM EST Sat Feb 11 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM EST SUNDAY... * WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...From 6 PM this evening to 10 AM EST Sunday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Hitchcock
4 follow-up statements
612 WHUS71 KBUF 120236 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 936 PM EST Sat Feb 11 2023 LOZ042-120900- /O.CON.KBUF.SC.Y.0019.000000T0000Z-230212T0900Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 936 PM EST Sat Feb 11 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST SUNDAY... * WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from the Niagara River to Hamlin Beach. * WHEN...Until 4 AM EST Sunday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LOZ045-121045- /O.CON.KBUF.SC.Y.0019.000000T0000Z-230212T1500Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 936 PM EST Sat Feb 11 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST SUNDAY... * WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet expected. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 10 AM EST Sunday. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
408 WHUS71 KBUF 120830 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 330 AM EST Sun Feb 12 2023 LOZ042-120930- /O.CAN.KBUF.SC.Y.0019.000000T0000Z-230212T0900Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 330 AM EST Sun Feb 12 2023 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves will continue to subside this morning. $$ LOZ045-121500- /O.CON.KBUF.SC.Y.0019.000000T0000Z-230212T1500Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 330 AM EST Sun Feb 12 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Southwest winds15 to 20 knowts and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 10 AM EST this morning. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
809 WHUS71 KBUF 120831 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 331 AM EST Sun Feb 12 2023 LOZ045-121500- /O.CON.KBUF.SC.Y.0019.000000T0000Z-230212T1500Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 331 AM EST Sun Feb 12 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Ontario from Mexico Bay to the Saint Lawrence River. * WHEN...Until 10 AM EST this morning. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
262 WHUS71 KBUF 121422 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 922 AM EST Sun Feb 12 2023 LOZ045-121530- /O.CAN.KBUF.SC.Y.0019.000000T0000Z-230212T1500Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 922 AM EST Sun Feb 12 2023 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves will continue to subside today. $$ Hitchcock
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Feb 11, 1:20 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Feb 11, 1:20 PM EST, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 120 PM EST Sat Feb 11 2023 .SYNOPSIS... High pressure will build into the Ohio Valley and eastern Great Lakes tonight, and remain in place through early next week with an extended period of dry weather and well above normal temperatures. Even warmer temperatures will arrive later next week, along with an increasing chance of rain as low pressure moves towards the Great Lakes Thursday. Colder air will finally move back into the region Friday, with the return to colder weather possibly being heralded in by strong winds. && .NEAR TERM /THROUGH SUNDAY/... The lake effect snow showers southeast of Lake Ontario have all but ended early this afternoon, with a few flurries left east and southeast of the lake. The flurries will end completely by mid afternoon as colder air aloft departs and inversion heights lower further. Otherwise the extensive low stratus deck still in place early this afternoon will clear from southwest to northeast, with a few hours of sunshine developing across Western NY later this afternoon, and clearing arriving east of Lake Ontario this evening. Surface high pressure will settle over the Ohio Valley and northern Mid Atlantic tonight through Sunday, providing our area with dry weather and mainly clear skies. A shortwave and associated surface low moving across northern Ontario and Quebec tonight will have no direct impact on our area, but will bring a period of somewhat stronger winds on the lake plains overnight, with winds gusting to around 30 mph through most of the night across the Niagara Frontier and in Jefferson County. Lows will range from the lower 30s along the immediate lakeshores where the wind stays up, to the lower 20s or even upper teens in the sheltered Southern Tier valleys and Lewis County. Sunday will be dry and mostly sunny as the area remains in a favorable squeeze play between a frontal zone across northern Ontario and Quebec, and low pressure moving north along the Mid Atlantic coast. Winds will diminish as the pressure gradient relaxes across the eastern Great Lakes. Temperatures will soar to well above normal again, with mid to upper 40s in most areas, and upper 30s to lower 40s for the North Country. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... This period will begin with our region lying within a col in the surface pressure pattern Sunday night...in between low pressure centers over northwestern Ontario and off the Mid-Atlantic coastline...and areas of high pressure over Quebec and the Tennessee/Ohio Valleys. Consequently...we can expect a dry and tranquil night with our dry airmass...light winds...and mainly clear skies also resulting in ideal conditions for radiational cooling. Lows will range from the upper teens to lower 20s across the North Country and Southern Tier to the mid 20s elsewhere. Monday and Monday night a northern stream mid-level trough and associated surface low will push eastward across Ontario and Quebec Provinces...with the low center passing just south of James Bay and pivoting its trailing weak cold front eastward and across our area between very late Monday and Monday night. Out ahead of this system we can expect increasing clouds and mainly dry conditions on Monday...with a mild southwesterly flow also promoting another day of above normal highs ranging through the 40s...with our normal warm spots in the Finger Lakes possibly even tickling the 50 degree mark. The cold frontal passage will then bring some widely scattered/ scattered light rain and snow showers to the area late Monday and Monday night...with the greatest coverage of these found within regions of favored upslope flow east of the lakes. This will especially be the case east of Lake Ontario...where moisture and thermal profiles both appear a bit more favorable...and where some localized slushy snow accumulations of an inch or two may be possible across the higher terrain. Otherwise...the arrival of a brief shot of cooler air behind the front will allow temperatures to settle back into the upper 20s and lower 30s by late Monday night. On Tuesday the axis of surface high pressure will slide across New York State...while upper-level ridging builds directly overhead. This will result in fair dry weather along with increasing amounts of sunshine...which combined with modest warm air advection will allow for highs in the 40s south of Lake Ontario...and in the mid to upper 30s across the North Country. Tuesday night ridging at all levels will exit east across New England...while the next mid-level trough/associated surface low pushes from the Upper Mississippi Valley to the Upper Great Lakes. Increasing warm advection/southerly low-level flow across our region will lead to a marked non-diurnal temperature trend with early evening lows in the upper 20s east to the mid/upper 30s west giving way to steadily rising temps overnight...along with increasingly breezy conditions as the night progresses. The latter will especially be the case along the Lake Erie shoreline southwest of Buffalo...where the increasing downslope flow may lead to some gusts to 40 mph or so later on in the night. The overall warm advection pattern and arrival of a surface warm front could also trigger at least a few spotty showers...though the bulk of any precipitation currently looks to remain to our north and west. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... An area of low pressure that will briefly develop/strengthen lee of the Rockies will bring a chance for some showers on Wednesday as its weakening trough tracks across the Central Great Lakes. The best chance for showers will be near and over Lake Ontario, during the first half of Wednesday. As the system passes to the north, a surge of warm air will push into the region, resulting in afternoon highs on Wednesday in the low to mid 50s for most areas, with even a few near 60 readings also possible. A deeper trough tracking across the Rockies along with another trough dropping out of Canada, will phase Thursday night into Friday, causing a strong sfc low to form ahead of the larger scale trough. As the storm tracks northeast through the Central Great Lakes, the systems warm front will cause showers to increase in coverage, with additional showers expected depending on exact track of the storm system, but another round with the passing cold front. Precip in the form of rain, changing to a mix and then snow, can be expected from late Thursday afternoon through Friday morning. Guidance is starting to trend a little slower overall with the track of the system, so additional pushing back of the precip onset time may be needed. Additional showers will be possible behind the passing system with a large trough over the region, and cooling temps aloft behind the passing cold front, translating into a lake response. 850H temperatures are expected to drop into the low to mid teens Celsius below zero from Friday afternoon through early Saturday morning. With current expected strength of low, track and cold air advection, wouldn't be surprised to see gusty winds with this system, but still too many changes that could possibly happen for that yet. Showers off the lakes should taper off through the morning on Saturday. Temperatures on Thursday will continue to be well above normal, followed my moderating temperatures approaching more seasonable levels for Friday into Saturday. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... An extensive stratus deck with MVFR CIGS across most of the area early this afternoon will clear from southwest to northeast from mid afternoon through early evening. High pressure will then build into the Ohio Valley and eastern Great Lakes tonight through Sunday, with widespread VFR conditions. Outlook... Monday through Tuesday...VFR. Wednesday...Mainly VFR with a chance of showers. Thursday...Areas of MVFR/local IFR with showers developing. && .MARINE... Low pressure passing by well to the north across Ontario and Quebec tonight will bring increasing southwest winds to Lake Ontario, with another period of Small Craft Advisory conditions. Winds will be somewhat lower on Lake Erie, enough to produce choppy conditions, but winds and waves are expected to remain just below Small Craft Advisory criteria. High pressure over the Ohio Valley and eastern Great Lakes will then bring diminishing winds Sunday, lasting through early Monday. Another period of stronger winds is then expected late Monday through early Tuesday as another system passes by to the north of the region and tightens the pressure gradient over the lower Great Lakes. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock NEAR TERM...Hitchcock SHORT TERM...JJR LONG TERM...SW AVIATION...Hitchcock MARINE...Hitchcock
Hazardous weather outlook, Feb 11, 5:53 AM EST, 8 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 553 AM EST Sat Feb 11 2023 NYZ001>008-010>014-019>021-085-121100- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 553 AM EST Sat Feb 11 2023 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-LOZ042>045-062>065-121100- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 553 AM EST Sat Feb 11 2023 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-SLZ022-024-121100- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 553 AM EST Sat Feb 11 2023 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Nearby
Small Craft Advisories in New York, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.